Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 48, NWS Topeka, KS

May 31, 2007Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at May 31, 2007, 6:38 PM CDT for Washington County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2007, 6:38 PM CDT (23:38 UTC)
Expired
May 31, 2007, 9:45 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 312340
FFWTOP
KSC201-010245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT THU MAY 31 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 945 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
 VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS MOVING ACROSS        
NORTHWEST AND NORTH CENTRAL WASHINGTON COUNTY. 

* LOCATIONS IMPACTED INCLUDE...
  HOLLENBURG...
  HANOVER...
  MORROWVILLE...

THESE STORMS ARE CAPABLE OF PRODUCING ONE TO TWO INCHES OF RAINFALL 
IN A VERY SHORT AMOUNT OF TIME. 

TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND
COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND
STREAMS.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3983 9735 3983 9681 3999 9682 3998 9736

$$
1 follow-up statement
000 
WGUS73 KTOP 010003
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT THU MAY 31 2007

KSC201-010245-
WASHINGTON-
701 PM CDT THU MAY 31 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHERN WASHINGTON COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN FALLING ACROSS NORTHERN WASHINGTON COUNTY. SOME 
CREEKS AFFECTED MAY INCLUDE MYER...BOWMAN...SALT...DEVILS...AND MILL 
CREEKS. WATCH FOR WATER FLOWING OVER COUNTY ROADS IN THE VICINITY OF 
THESE CREEKS AND OTHER DRAINAGES.

LOCATIONS IMPACTED INCLUDE...
HOLLENBURG AND MORROWVILLE.

VERY HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND 
ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3983 9735 3983 9681 3999 9682 3998 9736

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 2:29 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, May 31, 2:29 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
229 PM CDT THU MAY 31 2007

.DISCUSSION...

FAIRLY COMPLEX PATTERN CONTINUES TO EVOLVE OVER THE CENTRAL PLAINS.
STACKED UPPER LEVEL LOW LOCATED OVER SOUTH DAKOTA WILL MOVE LITTLE
DURING THE SHORT TERM. AT THE SURFACE...A STATIONARY FRONT WAS
LOCATED ACROSS THE RED RIVER VALLEY...DELINEATING A TROPICAL AIR
MASS TO THE SOUTH. A WEAK LEE TROUGH WAS FORMING ALONG THE HIGH
PLAINS WHICH RESULTED IN A MODIFIED TRANSPORT OF MOISTURE BACK
NORTHWARD. THIS ALSO WILL BE ONE OF THE LIKELY FOCUSES FOR EVENING
CONVECTION ALONG THE HIGH PLAINS WITH WEAK CONFLUENCE FOUND AT THE
SURFACE. IN ADDITION...ANOTHER COLD FRONT WILL BEGIN TO SHIFT
SOUTHEASTWARD INTO THE CENTRAL PLAINS LATE TONIGHT INTO TOMORROW.
LOOKING ABOVE THE SFC...SEVERAL SHORTWAVE TROUGHS WILL ROTATE AROUND
THE PERIPHERY OF THE UPPER LOW PROVIDING ENHANCED PERIODS OF LIFT
OVER THE CENTRAL PLAINS.

SCATTERED THUNDERSTORMS OVER WESTERN KANSAS WILL LIKELY EVOLVE INTO
A MCS DURING THE EVENING AND OVERNIGHT HOURS. THIS ACTIVITY SHOULD
REMAIN SLIGHTLY ELEVATED BUT FAIRLY ROBUST AS IT PROGRESSES EASTWARD
WITH WESTERLY WINDS ALOFT AND A LLJ OF 35-40 KTS. CURRENT
INDICATIONS PLACE THE THUNDERSTORM COMPLEX ACROSS WESTERN SECTIONS
OF THE CWA SHORTLY BEFORE MIDNIGHT BEFORE MOVING IT ACROSS THE CWA
DURING THE MORNING HOURS. STRAIGHT LINE DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE DURING THE OVERNIGHT HOURS...ESPECIALLY
ACROSS THE WESTERN HALF OF THE CWA WHERE SHEAR AND INSTABILITY WILL
BE BEST JUXTAPOSED. IN ADDITION...PW VALUES ON THE ORDER OF 1.50
INCHES AND NEAR SATURATED GROUNDS COMBINED WITH POTENTIAL HEAVY
RAINFALL FROM CONVECTION WITHIN A SHORT PERIOD OF TIME WILL LEAD TO
A FLASH FLOODING CONCERN.

CONVECTIVE EVOLUTION FOR FRIDAY REMAINS UNCERTAIN AS MESOSCALE
DETAILS ARE NOT YET RESOLVED FROM TONIGHTS ACTIVITY. BEST
INDICATIONS SUGGEST MCS WILL BE IN THE PROCESS OF WEAKENING AROUND
SUNRISE FRIDAY MORNING. WHILE THERE STILL EXISTS THE POTENTIAL FOR
AN ISOLATED SEVERE STORM DURING THE MORNING...ESPECIALLY WITH ANY
NEW ACTIVITY DEVELOPING ALONG THE LEADING EDGE OF ANY LARGE SCALE
OUTFLOW BOUNDARY...MAIN FOCUS MAY CENTER ALONG FLASH FLOODING
POTENTIAL THAT MAY BE ONGOING. AS INITIAL ACTIVITY CLEARS THE
CWA...THE AFOREMENTIONED FRONTAL BOUNDARY WILL SLOWLY SLIDE SOUTHEAST
INTO PORTIONS OF NORTH CENTRAL KANSAS BY MIDDAY. ANOTHER ROUND OF
CONVECTION APPEARS REASONABLE ALONG AND AHEAD OF THE COLD FRONT
DURING THE DAY ON FRIDAY. SPEED SHEAR WILL SUPPORT ORGANIZED
ACTIVITY ALTHOUGH DIRECTIONAL SHEAR WILL BE LESSER THAN TONIGHT.
LARGEST UNCERTAINTY FALLS ON THE AVAILABLE INSTABILITY THAT WILL
DEPEND ON THE AMOUNT OF CLEARING THAT TAKES PLACE BEHIND THE INITIAL
ROUND OF CONVECTION. REGARDLESS...ANY NEW CONVECTION MAY FURTHER
AGGRAVATE THE FLOODING CONCERNS OVER THE CWA THROUGH FRIDAY NIGHT.
TOTAL RAINFALL AMOUNTS ON THE ORDER OF 2 TO 3 INCHES ARE POSSIBLE
WHERE PERSISTENT INTENSE CONVECTION OCCURS TONIGHT THROUGH FRIDAY
NIGHT.

SATURDAY NIGHT THROUGH THURSDAY...WILL BE BRIEF WITH MAIN CONCERNS
IN THE SHORT TERM. GFS AND NAM BRING BOUNDARY SLOWLY ACROSS THE
CWA EARLY SATURDAY MORNING. GIVEN UPPER FLOW PARALLEL TO THE
BOUNDARY AND PW OF 1.5 OR MORE IN THE COLUMN...HAVE KEPT SOLID
CHANCE POPS AND QPF NUMBERS GIVING UP TO .75 INCHES OF PRECIP
ACROSS PORTIONS OF THE SOUTHEAST CWA. ALSO ADDED SOME CHANCE POPS
FOR THE AFTERNOON ALONG THE NORTHERN BORDER AS NEXT RIPPLE OF
ENERGY MAY INTERACT WITH HEATING AND BRING SHOWERS
THERE...AND DID SIMILARLY FOR SUNDAY. KEPT A DRY FORECAST MON-WED
AS FLOW TRANSITIONS FROM NORTHWESTERLY TO WESTERLY AND BRINGS THE
RETURN OF THE SURFACE LEE TROF BY WED AFTERNOON. SOME INDICATIONS
FROM GFS OF ISOLATED ACTIVITY ON AND OFF THIS PERIOD...BUT NOT
ENOUGH TO PINPOINT AND/OR TIME ATTM. SHORTWAVE PROGGED TO MOVE
ACROSS THE NORTH CENTRAL US ON THURSDAY AND BRING NEXT FRONT INTO
THE NORTHERN PLAINS THEN INTO EASTERN KS. HAVE GONE NEAR HPC
GUIDANCE SLT CHANCE TO CHANCE POPS...ALSO SINCE GFS MAY BE THE
LEAST AMPLIFIED OF THE SOLUTIONS. NEAR NORMAL TEMPS EARLY IN THE
WEEK FOLLOWED BY A WARM UP WED AND THURS.

BLAIR/67

&&

.AVIATION...
SHORT TERM DISCUSSION ADDRESSES SPECIFIC WEATHER EXPECTATIONS AS
RELATED TO THUNDERSTORM PROBABILITIES. CURRENTLY ANTICIPATE CEILINGS
TO PROGRESSIVELY LOWER AS THE EVENING AND OVERNIGHT PROGRESSES WITH
CUMULONIMBUS TOWERS AND TURBULENCE ASSOCIATED WITH THUNDERSTORM
ACTIVITY. MINOR LLWS MAY EXIST AS LOW LEVEL JET INCREASES
OVERNIGHT.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 1 AM
  FRIDAY TO 7 AM SATURDAY FOR AREAS ALONG AND NORTH OF A COUNCIL
  GROVE TO TOPEKA TO LAWRENCE
  LINE...KSZ008>012-KSZ020>024-KSZ026-KSZ034>040.

&&
Hazardous weather outlook, May 31, 3:54 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
354 PM CDT THU MAY 31 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
354 PM CDT THU MAY 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM CHANCES WILL CONTINUE TO INCREASE ACROSS THE AREA
THROUGH TONIGHT...AND SOME OF THE STORMS COULD BE SEVERE. LARGE
HAIL WILL BE THE PRIMARY HAZARD...BUT DAMAGING STRAIGHT LINE WINDS
AND A FEW TORNADOES WILL ALSO BE POSSIBLE. SOME LOCATIONS COULD
RECEIVE HEAVY AMOUNTS OF RAINFALL WHICH COULD LEAD TO BOTH FLASH
AND RIVER FLOODING. A FLASH FLOOD WATCH HAS BEEN POSTED FROM THIS
EVENING THROUGH LATE FRIDAY NIGHT...MAINLY ALONG AND NORTH OF A
COUNCIL GROVE TO LAWRENCE LINE.

MINOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE BIG BLUE
RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY NIGHT.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA FRIDAY AND
FRIDAY NIGHT...WITH CHANCES CONTINUING ON SATURDAY. SOME OF THE
STORMS ON FRIDAY AND FRIDAY NIGHT HAVE THE POTENTIAL TO BRING
ADDITIONAL SEVERE WEATHER AND HEAVY RAINFALL.

SOME LOCATIONS ALONG THE BIG BLUE RIVER ARE FORECAST TO REMAIN ABOVE
FLOOD STAGE THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. SPOTTERS
ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO
THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, May 31, 4:29 PM CDT, 2 hours 9 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT THU MAY 31 2007

KSZ008-020-312230-
CLOUD-REPUBLIC-
429 PM CDT THU MAY 31 2007

...SEVERE THUNDERSTORM ACROSS NORTH CENTRAL KANSAS...

A SEVERE THUNDERSTORM OVER NORTH CENTRAL KANSAS WILL MOVE
EAST AT 40 MPH AND APPROACH WESTERN REPUBLIC AND NORTHWEST CLOUD
COUNTIES BETWEEN 5 PM AND 515 PM CDT.  THIS STORM HAS A HISTORY OF
PRODUCING LARGE HAIL UP TO GOLFBALL SIZE.  PERSONS IN REPUBLIC AND
NORTHWEST CLOUD COUNTIES SHOULD BE PREPARED FOR THIS STORM IF A
WARNING IS ISSUED.
Local storm report, May 31, 5:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 N REPUBLIC            39.94N 97.82W
05/31/2007  E0 MPH           REPUBLIC           KS   LAW ENFORCEMENT

            60 MPH PLUS WINDS ESTIMATED. TREE LIMBS BROKEN OFF. VERY
            HEAVY RAIN AND SMALL HAIL ALSO REPORTED.

&&

JL
Local storm report, May 31, 6:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT THU MAY 31 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      E REPUBLIC              39.92N 97.82W
05/31/2007                   REPUBLIC           KS   LAW ENFORCEMENT

            WATER FLOWING OVER FIR ROAD ONE-HALF MILE EAST OF THE
            CITY OF REPUBLIC...AS WELL AS 2 MILES WEST OF HIGHWAY 81
            ALSO ON FIR ROAD.

&&

CRAVEN

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:24 PM CDTFlash Flood WatchTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more36 hr
May 31, 5:05 PM CDTSevere Thunderstorm WarningTOPRepublic55 min
May 31, 5:53 PM CDTFlash Flood WarningTOPRepublic3 hr
May 31, 5:58 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington32 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.